Alert archive / Ohio / Tornado Warnings in 1999

Tornado Warning 11, NWS Wilmington, OH

July 9, 1999Miami County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 9, 1999, 6:58 PM EDT for Miami County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 6:58 PM EDT (22:58 UTC)
Expired
Jul 9, 1999, 7:30 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Miami County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:05 PM EDTTornado F0Potsdam, OHA weak tornado knocked down trees and power lines and made a path through a corn field.
Jul 9, 7:15 PM EDTThunderstorm Wind 50West Milton, OHTrees and power lines downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILN 092300 RRA
TORILN
OHC109-092330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  MIAMI COUNTY IN WEST CENTRAL OHIO.

* UNTIL 730 PM EDT

* AT 656 PM EDT... DOPPLER RADAR INDICATED A TORNADO 5 MILES NORTH
  OF TROY OR 4 MILES SOUTHEAST OF PIQUA... MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR..f.
  FLETCHER AT 659 PM EDT .
  CONOVER AT 710 PM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

.END/SEW/SH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:42 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 3:42 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT FRI JUL 9 1999

CLEMISILN ALREADY OUT.

NGM AND ETA ARE SIMILAR THIS RUN ON TIMING OF COLD FRONT DROPPING
ACROSS FA AND 300 JET MAX.

NGM DEWPOINTS WERE UNDER DONE AGAIN THIS RUN...PLACING 60 DEWPOINTS
WERE 70 WERE OBSERVED. THEREFORE NGM CAPES AND INSTABILITIES ARE WAY
UNDERESTIMATED.

MEANWHILE ETA IS THE ONLY MODEL WHICH HAS THE TAIL OF THE 850 MB JET
MAX ACROSS WV INTO KY.  WITH THIS JET...THE ETA PRODUCES A STRONG
850 CONVERGENT AREA AND COMBINES IT WITH THE UPPER LEVEL DIVERGENCE
TO PRODUCE A WIDE AREA OF UPPER VELOCITIES.

THINK THAT THE ETA MIGHT BE A LITTLE TO AGGRESSIVE WITH THE 850
WINDS...SO WILL TREND TOWARDS THE ETA SOLUTION...POSITION OF THE
QPF...BUT WILL TAPER IT DOWN A LITTLE.

WILL CONTINUE WITH LIKELY POPS IN THE WEST...BUT WILL GO HIGH CHANCE
IN THE EAST...WHERE THE FORCING IS A LITTLE WEAKER.

FRONT IS LOCATED FROM SOUTH OF CMH-DAY BY 12Z SATURDAY...SO WILL
CONTINUE WITH THE POPS IN THE SOUTHERN COUNTIES.  DRY AIR PUSHES IN
FOR SATURDAY NIGHT AND SUNDAY.

NGM MOS TEMPERATURES IN THE BALLPARK FOR THE FIRST 3 PERIODS...BUT A
LOOK LITTLE WARM FOR SUNDAY...CONSIDERING THAT THE THE 850
TEMPERATURES WILL BE ABOUT 10 C.

.ILN...NONE

SITES

In the hours before

Local storm report, Jul 9, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
551 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    ADA 1 E                   OH   WIND DAMAGE
07/09/99   HARDIN                         TELEVISION TOWER BLOWN
                                          DOWN AND ROOF DAMAGE.
                                          POSSIBLE TORNADO
                                          TOUCHDOWN.

DIAN-RRE
Local storm report, Jul 9, 5:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
551 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    ADA 1 E                   OH   WIND DAMAGE
07/09/99   HARDIN                         TELEVISION TOWER BLOWN
                                          DOWN AND ROOF DAMAGE.
                                          POSSIBLE TORNADO
                                          TOUCHDOWN.

DIAN-RRE
Local storm report, Jul 9, 6:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
637 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    JACKSON CENTER            OH   WIND DAMAGE
07/09/99   SHELBY                         TREES DOWN AND ROOFS TORN
                                          OFF OF SEVERAL BUILDINGS.

DIAN-REED
Local storm report, Jul 9, 6:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
637 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    JACKSON CENTER            OH   WIND DAMAGE
07/09/99   SHELBY                         TREES DOWN AND ROOFS TORN
                                          OFF OF SEVERAL BUILDINGS.

DIAN-REED
Local storm report, Jul 9, 6:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
646 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    SIDNEY                    OH   WIND DAMAGE
07/09/99   SHELBY                         50 TO 60 MPH GUSTS
                                          REPORTED BY AMATEUR RADIO
                                          SPOTTER

DIAN-REED
Local storm report, Jul 9, 6:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OHIO
646 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    SIDNEY                    OH   WIND DAMAGE
07/09/99   SHELBY                         50 TO 60 MPH GUSTS
                                          REPORTED BY AMATEUR RADIO
                                          SPOTTER

DIAN-REED

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:01 PM EDTSevere Thunderstorm WarningILNHardin44 min
Jul 9, 6:00 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby35 min
Jul 9, 6:34 PM EDTSevere Thunderstorm WarningILNChampaign61 min
Jul 9, 7:04 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble66 min
Jul 9, 7:14 PM EDTSevere Thunderstorm WarningILNUnion46 min
Jul 9, 7:31 PM EDTSevere Thunderstorm WarningILNClark59 min
Jul 9, 7:44 PM EDTSevere Thunderstorm WarningILNFranklin66 min
Jul 9, 7:51 PM EDTSevere Thunderstorm WarningILNLicking64 min

Nearby

Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.